Texas, 2006

Flash Flood and Hail in Texas, May 4 to 5, 2006

May 4 to 5, 2006 · NWS EWX · 16 events in 6 counties and zones

11 hail, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 5:30 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 4, 5:30 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 PM CDT THU MAY 4 2006

.AVIATION...
SCT SHRA/TSRA DEVELOPING ACROSS THE HILL COUNTRY AND WILL SPREAD
E/SE TOWARDS THE AUS AREA BY 03Z. THE THREAT WILL LIKELY CONT THRU
06Z. SOME TSRA COULD BE SEVERE WITH LARGE HAIL AND WIND GUST OF
50 KTS OR GREATER. AFTER 06Z MVFR CIGS DEVELOP AND WILL SPREAD
WEST TO THE RIO GRANDE BY 11Z. WINDS WILL REMAIN S/SE 10 TO 15 KTS.

&&

.PREV DISCUSSION... (ISSUED 446 PM CDT THU MAY 4 2006)

UPDATE...
UPDATED FORECAST TO INCREASE POPS OVER OUR NORTHERN-MOST COUNTIES
AND ADD A SLIGHT CHANCE FOR THUNDER TO VAL VERDE COUNTY. ALSO
INCREASED QPF ACROSS OUR NORTHERN-MOST COUNTIES WHERE THE SEVERE
THUNDERSTORM WATCH IS IN PLACE.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... (ISSUED 313 PM CDT THU MAY 4 2006)

DISCUSSION...AREA MORE CAPPED OFF THUS AFTERNOON THUS CLOUDS HUNG
IN A LITTLE LONGER AND WELL DEFINED BOUNDARY HAS WEAKENED. ANOTHER
SHORT WAVE TRAVERSES THROUGH CENTRAL TEXAS TONIGHT POSSIBLY
PROPAGATING SOUTH INTO THE AREA TONIGHT. AREA IS REALLY UNSTABLE
WITH CAPES ABOVE 3000 SO ANY LIFT AFTER LOWEST LAYERS ARE MIXED
THIS EVENING ALONG A FOCUSING BOUNDARY COULD SET OFF THUNDERSTORMS..
A FEW POSSIBLY SEVERE. MORE ACTIVITY IS POSSIBLE TOMORROW AND
TOMORROW NIGHT AS IMPULSES FROM AN UPPER LEVEL TROUGH ARE EJECTED
INTO A DIFLUENT RIDGE AXIS ACROSS CENTRLAT TEXAS WITH SOME
STORMS PROPAGATING SOUTH INTO THE AREA. A COLD FRONT WILL PUSH
INTO THE AREA BY LATE SATURDAY WITH SOME ADDITIONAL STORMS.
A BREAK IN THE ACTION OCCURS SUNDAY AS THE WEAK SURFACE RIDGE
BUILDS IN. THE NEXT SIGNIFICANT CHANCE OF RAIN BEGINS LATE MONDAY WHEN
AN UPPER LOW DIGGING ALONG THE WEST COAST MOVES EAST WHILE
EJECTING IMPULSES ACROSS THE AREA TOWARD MIDWEEK.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/10
Hazardous weather outlook, May 4, 10:48 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 AM CDT THU MAY 4 2006

TXZ171>173-183>194-202>209-217>225-228-051100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1148 AM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE HILL
COUNTRY WITH A SIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE REMAINDER OF SOUTH CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. THE
MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE ALONG SURFACE
BOUNDARIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF SOUTH
CENTRAL TEXAS FRIDAY THROUGH SATURDAY NIGHT. PERIODS OF SCATTERED
THUNDERSTORMS ARE EXPECTED. THE MAIN THREATS WILL BE LARGE HAIL
...DAMAGING WINDS...AND LOCALLY HEAVY RAINS.

THERE IS A SLIGHT RISK OF STRONG THUNDERSTORMS SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED AT TIMES FRIDAY THROUGH
SATURDAY NIGHT.

The radar

The Austin/San Antonio radar (KEWX), 139 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Llano

When
May 4, 7:14 PM CST to 7:20 PM CST
Where
Llano County, 3 mi E of Castell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.700, -98.900

Hail, Llano

When
May 4, 8:00 PM CST to 8:20 PM CST
Where
Llano County, 15 mi S of Llano
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.533, -98.667

Hail, Gillespie

When
May 4, 8:03 PM CST to 8:20 PM CST
Where
Gillespie County, 3 mi N of Willow City
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.450, -98.700

Thunderstorm Wind, Gillespie

When
May 4, 8:20 PM CST to 8:30 PM CST
Where
Gillespie County, Cherry Spg
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
30.483, -99.017

Severe thunderstorm winds blew down trees and damaged buildings in the Cherry Spring area. The outer doors were reported to have been blown off a barn and the roof was lifted off a carport by the storms.

Hail, Gillespie

When
May 4, 8:25 PM CST to 8:40 PM CST
Where
Gillespie County, 12 mi NW of Fredericksburg
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.400, -99.017

Hail, Gillespie

When
May 4, 8:30 PM CST to 8:45 PM CST
Where
Gillespie County, 5 mi S of Willow City
Measured
3 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.333, -98.700

Flash Flood, Gillespie

When
May 4, 9:00 PM CST to May 5, 2:00 AM CST
Where
Gillespie County, Willow City
Reported by
LAW ENFORCEMENT
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Thunderstorms dropped a general 1 inch rain over the northern part of Gillespie County. Highest totals were near 3 inches between Willow City and Stonewall. Many of the county rural roads were closed due to flash flooding, including SH16 and FM1323.

Hail, Travis

When
May 4, 9:00 PM CST to 9:20 PM CST
Where
Travis County, Austin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.283, -97.750

Thunderstorm Wind, Travis

When
May 4, 9:18 PM CST to 9:25 PM CST
Where
Travis County, Austin
Measured
63 kt (72 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.283, -97.750

Hail, Williamson

When
May 4, 9:21 PM CST to 9:30 PM CST
Where
Williamson County, 1 mi W of Jollyville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.450, -97.783

Hail, Kendall

When
May 4, 9:23 PM CST to 9:30 PM CST
Where
Kendall County, Sisterdale
Measured
4.25 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
29.967, -98.733

Hail as large as softballs smashed the windshield and dented the body of a DPS vehicle near Sisterdale.

Hail, Frio

When
May 4, 9:24 PM CST to 9:30 PM CST
Where
Frio County, Frio Town
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.017, -99.317

Thunderstorm Wind, Travis

When
May 4, 9:25 PM CST to 9:55 PM CST
Where
Travis County, Central Portion
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.317, -97.767

Storms produced wind gusts of 70 to 80 miles an hour, damaging power lines from just south of the city near Brodie Lane, across the central sections to the northern areas near Breaker Lane and Metric Road. By midnight, up to 50,000 residents were without power. Due to repeat storms over the next two days, some of the residents did not see their power restored for up to four days.

Thunderstorm Wind, Travis

When
May 4, 9:30 PM CST to 9:40 PM CST
Where
Travis County, Austin-Bergstrom Arpt
Measured
64 kt (74 mph) measured gust
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
30.200, -97.667

Severe thunderstorm winds blew over several trees and damaged fences. One passenger jet was dislodged from ramp and blown into fence, causing moderate exterior damage.

Hail, Travis

When
May 4, 9:31 PM CST to 9:40 PM CST
Where
Travis County, 4 mi NNE of Austin
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.333, -97.717

Hail, Travis

When
May 4, 9:50 PM CST to 10:10 PM CST
Where
Travis County, 6 mi SE of Austin
Measured
1.25 in hail
Reported by
AIRPLANE PILOT
Coordinates
30.217, -97.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507226, 5507497, 5507498, 5507499, 5507500, 5507501, 5507502, 5507503, 5507505, 5507504, 5507506, 5507507, 5507508, 5507509, 5507510, 5507511.